Alert archive / Nevada / Red Flag Warnings in 2023

Red Flag Warning 5, NWS Las Vegas, NV

October 27, 2023Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this red flag warning at Oct 27, 2023, 11:33 AM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Oct 29, 2023, 11:00 AM PDT. It was in force for 30 hr. 21 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 27, 2023, 11:33 AM PDT (18:33 UTC)
In effect from
Oct 29, 2023, 11:00 AM PDT
Expired
Oct 30, 2023, 5:00 PM PDT
In force
30 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 11:10 AM PDTNON-TSTM WND GST 581 W Devore, CAMesonet station SE726 Devore Heights (SCE726).
Oct 29, 11:36 AM PDTNON-TSTM WND DMG5 Wsw Fontana, CATree down and partially blocking lanes on Calabash Rd near I-10 in Fontana. Cross roads of incident are Valley Blvd and Calabash Ave. Wind gusts reported in the surrounding area around time of event were near 50 mph.
Oct 29, 11:40 AM PDTNON-TSTM WND GST 555 Nnw Fontana, CAMesonet station SE533 Duncan Canyon (SCE533).
Oct 29, 12:26 PM PDTNON-TSTM WND DMG1 Nw Devore, CAPowerlines down across Kimbark Ave in the Cajon Pass just north of Devore. Winds in the area were gusting to 45 to 50 mph just before time of the incident.
Oct 29, 1:30 PM PDTNON-TSTM WND GST 574 Ssw Devore, CAMesonet station SE588 Rialto (SCE588).
Oct 29, 5:00 PM PDTNON-TSTM WND GST 646 S Lytle Creek, CAMesonet station SE271 North Fontana (SCE271).
Oct 29, 7:40 PM PDTNON-TSTM WND GST 564 N Rancho Cucamonga, CAMesonet station 086SE Rancho Cucamonga (SCE1086).
Oct 29, 8:30 PM PDTNON-TSTM WND GST 694 S Crestline, CAMesonet station SE594 Wildwood Park (SCE594).
Oct 29, 8:40 PM PDTNON-TSTM WND GST 793 S Crestline, CAMesonet station at Arrowhead Springs (SCE1189).
Oct 29, 8:50 PM PDTNON-TSTM WND GST 754 Ssw Crestline, CAMesonet station at CSU San Bernardino (SCE809).
Oct 29, 10:20 PM PDTNON-TSTM WND GST 606 S Chino, CAMesonet station SE218 Chino Hills 3 (SCE218).
Oct 30, 12:00 AM PDTNON-TSTM WND GST 574 S Crestline, CAMesonet station SE606 Sycamore Canyon (SCE606).
Oct 30, 12:15 AM PDTNON-TSTM WND GST 654 Ssw Crestline, CAMesonet station HF009 Badger Canyon (HF009).
Oct 30, 1:00 AM PDTNON-TSTM WND GST 664 S Lytle Creek, CAMesonet station 056SE Lytle Creek South (SCE1056).
Oct 30, 3:00 AM PDTNON-TSTM WND GST 585 Nnw San Bernardino, CAMesonet station 039SE Shandin Hills (SCE1039).
Oct 30, 3:20 AM PDTNON-TSTM WND GST 595 Sw Devore, CAMesonet station SE157 Fontana (SCE157).
Oct 30, 4:10 AM PDTNON-TSTM WND GST 593 Sse Devore, CAMesonet station DVOC1 Devore.
Oct 30, 5:30 AM PDTNON-TSTM WND GST 853 S Crestline, CAMesonet station at Marshall Peak (SDHGPA).
Oct 30, 7:10 AM PDTNON-TSTM WND GST 673 Sw Crestline, CAMesonet station SE125 Devil Canyon (SCE125).
Oct 30, 7:30 AM PDTNON-TSTM WND GST 623 Sw Devore, CAMesonet station SE156 Lytle Creek Wash (SCE156).
Oct 30, 9:20 AM PDTNON-TSTM WND GST 642 E Devore, CAMesonet station 466SE Devore (SCE1466).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WWUS85 KVEF 271833
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1133 AM PDT Fri Oct 27 2023

.Elevated fire concerns expected Sunday through Monday as a windy,
dry weather system moves through the region. Gusty north winds
along the Colorado River Valley will range from 45 to 55 mph, with
speeds above 60 mph possible, particularly near Laughlin and
Bullhead City. Afternoon relative humidity values will range from
8 to 15 percent Sunday and Monday, with overnight recoveries
between 20 and 30 percent.

AZZ101-CAZ229-NVZ466-281200-
/O.NEW.KVEF.FW.W.0005.231029T1800Z-231030T1800Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
1133 AM PDT Fri Oct 27 2023 /1133 AM MST Fri Oct 27 2023/

...RED FLAG WARNING IN EFFECT FROM 11 AM PDT / MST SUNDAY TO 11 
AM PDT / MST MONDAY FOR STRONG WINDS AND LOW HUMIDITY FOR THE 
COLORADO RIVER VALLEY...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM PDT / MST Sunday to 11 AM 
PDT / MST Monday. 

* AFFECTED AREA...In AZZ101...Fire Weather Zone 101. In
  California...Fire Weather Zone 229. In Nevada...Fire Weather Zone
  466. 

* TIMING...Sunday afternoon through Monday afternoon.

* WIND...North wind between 30 to 40 mph with gusts approaching 60
  mph.

* HUMIDITY...Minimum humidity between 5 and 15 percent, with
  overnight recoveries between 20 and 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
5 follow-up statements
627 
WWUS85 KVEF 280908
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
208 AM PDT Sat Oct 28 2023

.Elevated fire concerns expected Sunday through Monday as a
windy, dry weather system moves through the region. Gusty north
winds along the Colorado River Valley will range from 45 to
55 mph, with speeds above 60 mph possible, particularly near
Laughlin and Bullhead City. Afternoon relative humidity values
will range from 8 to 15 percent Sunday and Monday, with overnight
recoveries between 20 and 30 percent.

AZZ101-CAZ229-NVZ466-291200-
/O.CON.KVEF.FW.W.0005.231029T1800Z-231030T1800Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
208 AM PDT Sat Oct 28 2023 /208 AM MST Sat Oct 28 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
SUNDAY TO 11 AM PDT /11 AM MST/ MONDAY FOR STRONG WINDS AND LOW
HUMIDITY FOR THE COLORADO RIVER VALLEY...

* AFFECTED AREA...In AZZ101...Fire Weather Zone 101. In 
  California...Fire Weather Zone 229. In Nevada...Fire Weather 
  Zone466. 

* TIMING...Sunday afternoon through Monday afternoon.

* WIND...North wind between 30 to 40 mph with gusts approaching
  60 mph. 

* HUMIDITY...Minimum humidity between 5 and 15 percent, with 
  overnight recoveries between 20 and 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
458 
WWUS85 KVEF 290808
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
108 AM PDT Sun Oct 29 2023

.Elevated fire concerns expected through Monday as a windy, dry 
weather system moves through the region. Gusty north winds along 
the Colorado River Valley will range from 45 to 55 mph, with 
speeds above 60 mph possible, particularly near Laughlin and 
Bullhead City. Afternoon relative humidity values will range from 
8 to 15 percent Sunday and Monday, with overnight recoveries 
between 20 and 30 percent.

AZZ101-CAZ229-NVZ466-292200-
/O.CON.KVEF.FW.W.0005.231029T1800Z-231030T1800Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
108 AM PDT Sun Oct 29 2023 /108 AM MST Sun Oct 29 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
THIS MORNING TO 11 AM PDT /11 AM MST/ MONDAY FOR STRONG WINDS AND
LOW HUMIDITY FOR the Colorado River Valley...

* AFFECTED AREA...In AZZ101...Fire Weather Zone 101. In 
  California...Fire Weather Zone 229. In Nevada...Fire Weather 
  Zone466. 

* TIMING...Sunday afternoon through Monday afternoon.

* WIND...North wind between 30 to 40 mph with gusts approaching 
  60 mph.

* HUMIDITY...Minimum humidity between 5 and 15 percent, with 
  overnight recoveries between 20 and 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
188 
WWUS85 KVEF 292030
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
130 PM PDT Sun Oct 29 2023

.Elevated fire concerns expected through Monday as a windy, dry
weather system moves through the region. Gusty north winds along
the Colorado River Valley will range from 45 to 55 mph, with
speeds above 60 mph possible, particularly near Laughlin and
Bullhead City. Afternoon relative humidity values will range from
8 to 15 percent Sunday and Monday, with overnight recoveries
between 20 and 30 percent.

AZZ101-CAZ229-NVZ466-301100-
/O.CON.KVEF.FW.W.0005.000000T0000Z-231030T1800Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
130 PM PDT Sun Oct 29 2023 /130 PM MST Sun Oct 29 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT /11 AM MST/
MONDAY FOR STRONG WINDS AND LOW HUMIDITY FOR THE COLORADO RIVER
VALLEY...

* AFFECTED AREA...In AZZ101...Fire Weather Zone 101. In 
  California...Fire Weather Zone 229. In Nevada...Fire Weather 
  Zone 466. 

* TIMING...Through Monday afternoon.

* WIND...North wind between 25 to 35 mph with gusts up to 50 mph.

* HUMIDITY...Minimum humidity between 5 and 15 percent, with 
  overnight recoveries between 20 and 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
436 
WWUS85 KVEF 300824
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
124 AM PDT Mon Oct 30 2023

.Gusty north winds persist along the Colorado River Valley today
with gusts of 40 to 50 mph expected, particularly near Laughlin 
and Needles. Afternoon relative humidity values will range from 8
to 15 percent. Improving conditions expected by this evening.

AZZ101-CAZ229-NVZ466-310000-
/O.EXT.KVEF.FW.W.0005.000000T0000Z-231031T0000Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
124 AM PDT Mon Oct 30 2023 /124 AM MST Mon Oct 30 2023/

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM PDT /5 PM MST/ THIS
AFTERNOON FOR STRONG WINDS AND LOW HUMIDITY FOR THE COLORADO
RIVER VALLEY...

* AFFECTED AREA...In AZZ101...Fire Weather Zone 101. In 
  California...Fire Weather Zone 229. In Nevada...Fire Weather 
  Zone 466. 

* TIMING...Through Monday afternoon.

* WIND...North wind between 25 to 35 mph with gusts up to 50 
  mph.

* HUMIDITY...Minimum humidity between 5 and 15 percent, with 
  overnight recoveries between 20 and 30 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
155 
WWUS85 KVEF 302354
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
454 PM PDT Mon Oct 30 2023



AZZ101-CAZ229-NVZ466-310100-
/O.EXP.KVEF.FW.W.0005.000000T0000Z-231031T0000Z/
Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley-
Lake Mead NRA/Colorado River-NV side-
454 PM PDT Mon Oct 30 2023 /454 PM MST Mon Oct 30 2023/

...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT /5 PM MST/ THIS
AFTERNOON FOR STRONG WINDS AND LOW HUMIDITY FOR THE COLORADO RIVER
VALLEY...

North winds have been diminishing late this afternoon and speeds
less than 15 mph can be expected early this evening and overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 27, 10:52 AM PDT, 41 minutes earlier.

Area forecast discussion, Oct 27, 10:52 AM PDT, 41 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1052 AM PDT Fri Oct 27 2023

.SYNOPSIS...Pleasant conditions today will give way to
increasingly gusty and cool weather over the weekend as a fall
weather system moves through. Strong winds with gusts exceeding 55
mph are expected along the Colorado River Saturday night into
Sunday. By early next week, winds will decrease and temperatures
will moderate as high pressure returns.
&&

.UPDATE...Bishop froze this morning, with a temperature of 32
degrees, which was in line with the First Freeze Warning issued
overnight. This has been allowed to expire as morning temperatures
increased above freezing. An additional shot of freezing
temperatures in the Owens Valley expected tonight, with even cooler
temperatures expected Monday morning. Additionally, Colorado City
came within a couple of degrees of freezing this morning, so we will
be keeping a close eye on their first freeze as well. Afternoon
temperatures will be a couple of degrees below seasonal averages
today, with breezy southwest winds across the Mojave Desert and
increasing clouds. No changes to the forecast made this morning, as
it looks to be in good shape.
&&

.PREVIOUS DISCUSSION...122 AM PDT Fri Oct 27 2023/

.SHORT TERM...through Friday night.

Main concern today is watching for the potential first freeze
around the Bishop area where a Freeze Warning is in effect through
8 am. Thus far, persistent north breezes have kept the
temperatures a few degrees elevated from what was anticipated at
this hour, but clear skies and and a decreasing wind trend should
still allow for the temperature to fall close to freezing by
daybreak. Regardless of the outcome tonight, temperatures will be
near freezing again tomorrow morning in the Bishop area, before
falling well below freezing by Sunday morning.

Otherwise, pleasant conditions are expected today before our next
weather system begins to take aim at the region for Saturday.
Highs will be a few degrees cooler than Thursday thanks partly to
a cooler start to the morning and very slight decrease in heights.

.LONG TERM...Saturday through Wednesday.

Northerly wind gusts will pick up through the day on Saturday across
the southern Great Basin as a sharp trough digs into the eastern
Great Basin and clips through the Desert Southwest. The
associated cold frontal passage is expected overnight Saturday
into Sunday morning, which will result in blustery post-frontal
conditions. Widespread Wind Advisory criteria (35-45 mph gusts)
will be met across Inyo, Esmeralda, and far southeastern Lincoln
counties Saturday evening...expanding to San Bernardino, southern
Clark, and the Colorado River Valley late Saturday into early
Sunday morning. Topographic enhancement along the Colorado River
Valley will allow gusts to exceed 55 mph, with High Wind Warning
criteria (58+ mph gusts) likely. Given the favorable synoptic
pattern and support from probabilistic guidance, went ahead with a
high wind watch fro the Colorado River Valley from 8 pm Saturday
through 5 am Monday morning.  During this time, wave heights at
Lake Mead and Lake Mohave will range from 2 to 4 feet, which will
be very dangerous for small craft.

High pressure looks to rebuild over the region during the middle
latter part of next week. This will allow temperatures to slowly
increase increase through the week closer to normals for this time
of year.
&&

.AVIATION...For Harry Reid...Winds will remain light, 10 knots or
less, and will follow typical diurnal directional trends.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds at VGT and BIH will remain light, 10 kts or less,
and will follow typical diurnal directional trends. HND, IFP, and
EED will favor a more southerly direction through the evening hours.
Sustained speeds at EED and HND will remain relatively light, 12
knots or less. Whereas IFP will see 15-20 knot southerly wind gusts
this afternoon. DAG will favor a westerly direction with sustained
speeds around 10 knots and late afternoon gusts around 20 knots.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Outler
LONG TERM...Gorelow/Varian
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 12:25 AM PDTHigh Wind WatchVEF24 hr

Nearby

Red Flag Warnings in Nevada, 2023Red Flag Warnings in Arizona, 2023Red Flag Warnings in California, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.